MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD BHR TRIAL HEAD 50MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD BHR TRIAL HEAD 50MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 90051050
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/10/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during the sterilization process for a thr, a bhr trial head 50mm was observed to be broken.Surgery was performed, without any delay, with a smith & nephew backup device instead.Since incident occurred before surgery, patient was not yet involved.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Additional information: h6 (component code, type of investigation, investigation findings, investigation conclusions).Results of investigation: a bhr trial head 50mm (part: 90051050, lot: s0803301) was returned for evaluation.It was reported that, during the sterilization process, the instrument was observed to be broken.Surgery was performed, without any delay, with a smith & nephew backup device instead.Since the incident occurred before surgery, patient was not yet involved.The instrument is for use in treatment.A visual inspection of the instrument was performed.There are marks and scratches across the trial head.Part of the plastic has chipped off from around the edge of the window.A functional evaluation was not performed as the reported failure was confirmed through visual inspection.A review of the historical complaints data for the bhr trial head was performed using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.Other complaints were identified to involve this batch.No other similar complaints were identified for the part number and the reported/related failure mode.However, as the device is no longer sold, no action is to be taken.Manufacturing records cannot be reviewed as the manufacturer of the instruments, symmetry, no longer exists.However, all instruments would have met manufacturing specifications at the time of production.A risk management review was performed.No additional risks were identified as result of the reported event.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.A review of historical quality escalations related to the product and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.It should be noted that the bhr surgical technique states ¿examine instruments for wear or damage before use.While rare, intra-operative instrument breakage can occur.Instruments that have experienced excessive use or force may be susceptible to breakage.¿ it is unknown how many cycles the device has gone through in its 12+ years in use.Based on the evaluation of the returned instrument we can confirm the reported complaint.A probable root cause for the failure, in light of the age of the instrument, is that the device has reached the end of its useful life.Based on this investigation, the need for corrective and preventative actions is not indicated.The device cannot be repaired and will be retained.Corrected data: h3.

Brand Name
BHR TRIAL HEAD 50MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15358647
Report Number3005975929-2022-00466
Device Sequence Number19231533
Product Code NXT
UDI-Device Identifier03596010550385
UDI-Public03596010550385
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/18/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number90051050
Device Catalogue Number90051050
Device Lot NumberS0803301
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/01/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/10/2022
Supplement Date Received by Manufacturer10/18/2022
Initial Report FDA Received Date09/05/2022
Supplement Report FDA Received Date10/18/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/01/2009
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown